×

zbMATH — the first resource for mathematics

Pointwise convergence of Birkhoff averages for global observables. (English) Zbl 1409.37009
Summary: It is well-known that a strict analogue of the Birkhoff Ergodic Theorem in infinite ergodic theory is trivial; it states that for any infinite-measure-preserving ergodic system, the Birkhoff average of every integrable function is almost everywhere zero. Nor does a different rescaling of the Birkhoff sum that leads to a non-degenerate pointwise limit exist. In this paper, we give a version of Birkhoff’s theorem for conservative, ergodic, infinite-measure-preserving dynamical systems where instead of integrable functions we use certain elements of \(L^{\operatorname{\infty}}\), which we generically call global observables. Our main theorem applies to general systems but requires a hypothesis of “approximate partial averaging” on the observables. The idea behind the result, however, applies to more general situations, as we show with an example. Finally, by means of counterexamples and numerical simulations, we discuss the question of finding the optimal class of observables for which a Birkhoff theorem holds for infinite-measure-preserving systems.
©2018 American Institute of Physics

MSC:
37A30 Ergodic theorems, spectral theory, Markov operators
37A05 Dynamical aspects of measure-preserving transformations
37A40 Nonsingular (and infinite-measure preserving) transformations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Aaronson, J., An Introduction to Infinite Ergodic Theory, (1997), American Mathematical Society, Providence, RI · Zbl 0882.28013
[2] Aaronson, J.; Nakada, H., Trimmed sums for non-negative, mixing stationary processes, Stoch. Process. Appl., 104, 2, 173-192, (2003) · Zbl 1075.60511
[3] Adler, R. L.; Weiss, B., The ergodic infinite measure preserving transformation of Boole, Israel J. Math., 16, 263-278, (1973) · Zbl 0298.28012
[4] Bonanno, C.; Giulietti, P.; Lenci, M., Infinite mixing for one-dimensional maps with an indifferent fixed point, (2017)
[5] Boole, G., On the comparison of transcendents with certain applications to the theory of definite integrals, Philos. Trans. R. Soc. Lond., 147, 748-803, (1857)
[6] Buczolich, Z., Ergodic averages and free \(\mathbb{Z}^2\) actions, Fund. Math., 160, 3, 247-254, (1999) · Zbl 0944.37002
[7] Buczolich, Z., Almost everywhere convergence of ergodic averages, Real Anal. Exch., 34, 1, 1-15, (2009) · Zbl 1179.37001
[8] Carney, M.; Nicol, M., Dynamical Borel-Cantelli lemmas and rates of growth of Birkhoff sums of non-integrable observables on chaotic dynamical systems, Nonlinearity, 30, 7, 2854-2870, (2017) · Zbl 1433.37003
[9] Cristadoro, G.; Gilbert, T.; Lenci, M.; Sanders, D. P., Transport properties of Lévy walks: An analysis in terms of multistate processes, Europhys. Lett., 108, 5, 50002, (2014)
[10] Hopf, E., Ergodentheorie, (1937), Springer-Verlag: Springer-Verlag, Berlin
[11] Ibragimov, I. A.; Linnik, Yu. V.; Ibragimov, I. A.; Petrov, V. V., Independent and Stationary Sequences of Random Variables, (1971), Wolters-Noordhoff Publishing: Wolters-Noordhoff Publishing, Groningen · Zbl 0219.60027
[12] Kesseböhmer, M.; Munday, S.; Stratmann, B. O., Strong renewal theorems and Lyapunov spectra for \(\alpha\)-Farey and \(\alpha\)-Lüroth systems, Ergodic Theory Dynam. Syst., 32, 3, 989-1017, (2012) · Zbl 1263.37013
[13] Kesseböhmer, M.; Schindler, T., Strong laws of large numbers for intermediately trimmed sums of i.i.d. random variables with infinite mean, J. Theor. Probab
[14] Klages, R., From deterministic chaos to anomalous diffusion, Reviews of Nonlinear Dynamics and Complexity, 169-227, (2010), Wiley-VCH Verlag: Wiley-VCH Verlag, Weinheim · Zbl 1264.37011
[15] Lenci, M., On infinite-volume mixing, Commun. Math. Phys., 298, 2, 485-514, (2010) · Zbl 1206.37006
[16] Lenci, M., Exactness, K-property and infinite mixing, Publ. Mat. Urug., 14, 159-170, (2013) · Zbl 1309.37012
[17] Lenci, M., Uniformly expanding Markov maps of the real line: Exactness and infinite mixing, Discrete Continuous Dyn. Syst., 37, 7, 3867-3903, (2017) · Zbl 1360.37016
[18] Magdziarz, M.; Scheffler, H. P.; Straka, P.; Zebrowski, P., Limit theorems and governing equations for Lévy walks, Stoch. Process. Appl., 125, 11, 4021-4038, (2015) · Zbl 1330.60058
[19] Major, P., A counterexample in ergodic theory, Acta Sci. Math. (Szeged), 62, 1-2, 247-258, (1996) · Zbl 0864.47002
[20] Stepanoff, W., Sur une extension du théorème ergodique, Compositio Math., 3, 239-253, (1936) · JFM 62.0995.02
[21] Sera, T.; Yano, K., Multiray generalization of the arcsine laws for occupation times of infinite ergodic transformations, (2017)
[22] Thaler, M., Estimates of the invariant densities of endomorphisms with indifferent fixed points, Israel J. Math., 37, 303-314, (1980) · Zbl 0447.28016
[23] Thaler, M., Transformations on [0,1] with infinite invariant measures, Israel J. Math., 46, 1-2, 67-96, (1983) · Zbl 0528.28011
[24] Thaler, M., A limit theorem for sojourns near indifferent fixed points of one-dimensional maps, Ergodic Theory Dyn. Syst., 22, 4, 1289-1312, (2002) · Zbl 1041.37017
[25] Thaler, M.; Zweimüller, R., Distributional limit theorems in infinite ergodic theory, Probab. Theory Relat. Fields, 135, 1, 15-52, (2006) · Zbl 1085.37005
[26] Zaburdaev, V.; Denisov, S.; Klafter, J., Lévy walks, Rev. Mod. Phys., 87, 483-530, (2015)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.